Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 73, NWS Great Falls, MT

July 16, 2005Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2005, 12:21 PM MDT for Toole County, Montana. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 12:21 PM MDT (18:21 UTC)
Expired
Jul 16, 2005, 1:15 PM MDT
In force
54 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Toole County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 12:45 PM MDTHAIL 0.75N Sunburst, MT
Jul 16, 12:55 PM MDTHAIL 17 E Sunburst, MTESTIMATED WIND GUSTS TO 50MPH.
Jul 16, 12:57 PM MDTHAIL 18 E Sunburst, MTESTIMATED WIND GUSTS TO 40 MPH.
Jul 16, 1:01 PM MDTHAIL 0.7513 E Sunburst, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 161821
SVRTFX
MTC101-161915-
/O.NEW.KTFX.SV.W.0073.050716T1821Z-050716T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1221 PM MDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 115 PM MDT

* AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SWEET GRASS...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF SWEET GRASS BY 1240 PM MDT
  NEAR SUNBURST BY 1245 PM MDT

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 381 AND 397.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4899 11194 4900 11154 4873 11150 4881 11219
      4891 11218 4892 11219 4899 11219 4899 11197
      4900 11196

$$
2 follow-up statements
000 
WWUS55 KTFX 161843
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1243 PM MDT SAT JUL 16 2005

MTC101-161915-
/O.CON.KTFX.SV.W.0073.000000T0000Z-050716T1915Z/
TOOLE MT-
1243 PM MDT SAT JUL 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MDT FOR NORTH
CENTRAL TOOLE COUNTY...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 70 MPH. THIS STORM WAS LOCATED NEAR
SUNBURST...MOVING EAST AT 35 MPH.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 382 AND 397.

THIS IS A DANGEROUS STORM LIKELY PRODUCING DAMAGING WINDS. STAY 
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING 
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4899 11194 4900 11154 4873 11150 4880 11213
      4891 11214 4894 11215 4898 11213 4899 11197
      4900 11196

$$
000 
WWUS55 KTFX 161902
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT SAT JUL 16 2005

MTC101-161915-
/O.CON.KTFX.SV.W.0073.000000T0000Z-050716T1915Z/
TOOLE MT-
100 PM MDT SAT JUL 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM MDT FOR
NORTHERN TOOLE COUNTY...

AT 1245 PM MDT...A TRAINED WEATHER SPOTTER IN SUNBURST REPORTED 
PENNY SIZED HAIL WITH THIS STORM. 

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND WIND 
GUSTS TO 70 MPH. AT 100 PM...THIS STORM WAS LOCATED 8 MILES EAST OF 
SUNBURST...MOVING EAST AT 30 MPH.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4899 11194 4897 11132 4871 11132 4883 11197
      4886 11200 4890 11198 4895 11195 4899 11197
      4900 11196

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:37 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 9:37 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MDT SAT JUL 16 2005

.UPDATE...

SCATTERED LIGHT RAIN SHOWERS ALONG AND BEHIND A WEAK SURFACE
FRONT CONTINUE TO DISSIPATE OVER THE EASTERN ZONES THIS MORNING.
OTHER SHOWER ACTIVITY HAS RECENTLY DEVELOPED ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT...BUT HAS MADE LITTLE PROGRESS INTO THE
PLAINS. GOING ISOLATED POPS FOR SHOWERS AND THUNDERSTORMS
THEREFORE LOOK GOOD FOR THE REST OF THIS MORNING.

ATTENTION THEN TURNS TO A SEASONABLY STRONG SHORT WAVE TROUGH
CURRENTLY ANALYZED ALONG THE WASHINGTON/BRITISH COLUMBIA BORDER. A
FAIRLY STRONG JET STREAK IS ROUNDING THE BASE OF THIS FEATURE
ACROSS CENTRAL AND SOUTHERN WASHINGTON. LARGE SCALE ASCENT WILL
RAPIDLY INCREASE THIS AFTERNOON AS THESE TWO FEATURE APPROACH
WESTERN AND CENTRAL MONTANA. THE EXPECTED POSITION OF THE JET
STREAK LATE THIS AFTERNOON PUTS MUCH OF CENTRAL MONTANA IN THE
LEFT EXIT REGION OF THE STREAK. WITH THE MAIN MIDDLE AND UPPER
LEVEL ENERGY ALSO TRACKING OVER CENTRAL MONTANA...LARGE SCALE LIFT
WILL FAVOR AT LEAST SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT.
MEANWHILE...A CANADIAN COLD FRONT WILL DROP SOUTH OF THE BORDER
THIS AFTERNOON AS THE MAIN UPPER LEVEL ENERGY CROSSES THE DIVIDE.
CONVERGENCE ALONG THE FRONT AND WEAK INSTABILITY POOLING WILL
ENHANCE SHOWER AND THUNDERSTORM COVERAGE OVER NORTH-CENTRAL
MONTANA. POPS HAVE THEREFORE BEEN BUMPED UP TO LIKELY OVER THIS
AREA. WINDS WILL ALSO BE RATHER GUSTY ALONG AND BEHIND THE FRONT
AS PRESSURE GRADIENTS TIGHTEN. WINDS WERE INCREASED A BIT THIS
AFTERNOON OVER THE CENTRAL ZONES AND WERE VEERED TO MORE OF A
NORTHERLY DIRECTION. ONLY OTHER CHANGE WAS TO BUMP TEMPERATURES
UP A FEW DEGREES OVER THE SOUTHWEST WHERE MANY AREAS ARE GETTING A
WARM START. SCHAUMANN

&&

.PREV DISCUSSION... (ISSUED 600 AM MDT SAT JUL 16 2005)

DISCUSSION...

TODAY THROUGH MONDAY...SHOWERS AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED OVER A LARGE PORTION OF THE COUNTY WARNING AREA THIS
MORNING AHEAD OF AN UPPER LEVEL TROF NOW APPROACHING WESTERN
MONTANA. APPEARS MOST OF THIS SHOWER ACTIVITY IS OF THE ELEVATED
VARIETY. AIRMASS REMAINS UNSTABLE THROUGH THE DAY AS MOISTURE
INCREASES WITH THE TROF MOVING THROUGH. ADDING TO THE MIX IS A
SURFACE COLD FRONT THAT WILL MOVE OVER THE AREA THIS AFTERNOON
PROVIDING CONVERGENCE FOR MORE CONVECTIVE ACTIVITY. WINDS WILL
BECOME NORTHWESTERLY DURING THE AFTERNOON. FLOW ALOFT BECOMES
NORTHWEST SUNDAY AND REMAINS SO MONDAY AS THE TROF CONTINUES TO
PUSH EAST AND AWAY FROM THE AREA. MODELS INDICATE LITTLE MOISTURE
WITH THIS FLOW AND AIRMASS SHOULD REMAIN DRY. TEMPERATURES ABOUT 10
DEGREES COOLER TODAY AND DROP INTO THE 70S SUNDAY. RISING 500MB
HEIGHTS MONDAY HERALD THE RETURN OF MORE SUMMER-LIKE WEATHER.
EMANUEL

MONDAY NIGHT THROUGH THURSDAY...A WEAK UPPER LEVEL RIDGE WILL
BUILD OVER THE REGION MONDAY NIGHT AND TUESDAY. THIS WILL ALLOW
FOR DRY WEATHER AND VERY WARM TEMPERATURES TO RESIDE OVER THE
REGION THROUGH TUESDAY NIGHT. IT WILL BE A BIT WINDY ALONG THE
FRONT RANGE OF THE ROCKIES AND NEARBY ADJACENT PLAINS ON TUESDAY
AFTERNOON AS 700 MB WINDS APPROACH 40 KNOTS. ON WEDNESDAY BOTH THE
GFS AND ECMWF PROG THE FLOW ALOFT TO BECOME A BIT MORE ZONAL. WITH
A WEAK COLD FRONT PUSHING SOUTH THROUGH THE REGION ON WEDNESDAY
AFTERNOON...AND SLIGHTLY COOLER AIR MOVING INTO THE REGION BEHIND
THE FRONT...THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER
SOUTHWEST MONTANA ON WEDNESDAY AFTERNOON AND EVENING. MOSTLY DRY
WEATHER AND SLIGHTLY ABOVE NORMAL TEMPERATURES WILL RETURN TO THE
REGION FOR THURSDAY. BRUSDA

THURSDAY NIGHT THROUGH SATURDAY...MODELS SHIFT LONG WAVE RIDGE TO
THE CENTRAL U.S. WITH A LONG WAVE TROUGH OVER THE EASTERN PACIFIC.
THIS WILL RESULT IN A RATHER UNSTABLE SOUTHWEST FLOW ALOFT OVER THE
AREA. THUS...WILL GO WITH ISOLATED THUNDERSTORMS...MAINLY AFTERNOON
AND EVENING HOURS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGE.
WILLIAMSON DC

&&

.AVIATION...
UPDATED AT 1200Z.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING
HOURS...MAINLY SOUTH AND EAST OF A LINE FROM SHELBY TO LINCOLN. SOME
THUNDERSTORMS WILL HAVE SURFACE WIND GUSTS TO 40 MPH THIS MORNING.
EXPECT THUNDERSTORMS TO REDEVELOP OVER THE ENTIRE REGION THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. ADDITIONALLY
EXPECT A COLD FRONT TO MOVE SOUTH THROUGH THE REGION THIS AFTERNOON
AND EVENING SWITCHING SURFACE WINDS TO THE NORTHWEST NEAR 18Z IN
CTB...AROUND 22Z IN GTF...AND NEAR 00Z IN HELENA...BOZEMAN AND
LEWISTOWN. VFR CONDITIONS ARE EXPECTED T0DAY EXCEPT NEAR
THUNDERSTORMS WHEN MVFR CONDITIONS ARE EXPECTED. BRUSDA

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHAUMANN
LONG TERM....BRUSDA/WILLIAMSON
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:12 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 AM MDT SAT JUL 16 2005

MTZ008>015-044>055-171115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
512 AM MDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE ALOFT AND A SURFACE COLD FRONT WILL MOVE ACROSS
NORTH CENTRAL AND SOUTHWEST MONTANA BRINGING SCATTERED SHOWERS
AND THUNDERSTORMS. GUSTY WINDS WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:14 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole63 min
Jul 16, 2:07 PM MDTSevere Thunderstorm WarningTFXHill53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.